Sponsored by
Place your ad banner here.
Contact
 
Newsletter. Issue 2005-22. Oct. 29, 2005
 
 
Newsline Canada
News Clips From Goa
Goan Voice UK
People Places and Things
Events
Obituary
Announcement
Health & Wellness
 
Classified Adverts
Subscribe to Goan Voice
Contact Us
Links & Reference Section
Newsletter Archives
       2002-2003
       2004
       2005

Health & Wellness

Cancer News from Johns Hopkins

This was received from a nursing supervisor at Greenville Memorial Hospital.It was sent to their staff.

1. No plastic containers in micro.
2. No water bottles in freezer.
3. No plastic wrap in microwave.

Johns Hopkins has recently sent this out in its newsletters. This information is being circulated at Walter Reed Army Medical Center. Dioxin chemicals causes cancer, especially breast cancer.

Dioxins are highly poisonous to the cells of our bodies. Don't freeze your plastic bottles with water in them as this releases dioxins from the plastic.

Recently, Dr. Edward Fujimoto, Wellness Program Manager at Castle Hospital, was on a TV program to explain this health hazard. He talked about dioxins and how bad they are for us. He said that we should not be heating our food in the microwave using plastic containers. This applies to foods that contain fat. He said that the combination of fat, high heat, and plastics releases dioxin into the food and ultimately into the cells of the body.Instead, he recommends using glass, Corning Ware or ceramic containers for heating food. You get the same results, only without the dioxin.So such things as TV dinners, instant ramen and soups, etc., should be removed from the container and heated in something else. Paper isn't bad but you don't know what is in the paper.It's just safer to use tempered glass, Corning Ware, etc.He reminded us that a while ago some of the fast food restaurants moved away from the foam containers to paper. The dioxin problem is one of the reasons.Also, he pointed out that Saran wrap is just as dangerous when placed over foods to be cooked in the microwave. As the food is nuked, the high heat causes poisonous toxins to actually melt out of the plastic wrap and drip into the food. Cover food with a paper towel instead.

Cardiac patients uninformed about dangerous food and drug interactions

MONTREAL, Oct. 25 /CNW Telbec/ - Cardiac medications mixed with certain foods and herbal supplements can endanger patients' health, especially in those taking multiple medications.

A paper by Nancy Chaytor presented today at the Canadian Cardiovascular Congress 2005, co-hosted by the Heart and Stroke Foundation of Canada and the Canadian Cardiovascular Society, says there is a knowledge deficit in this area. Her presentation described many known food-drug interactions which clinicians should, but don't always, discuss with patients.

"It is vital that people taking cardiac medications are aware of these potentially dangerous interactions, and that they tell their doctor everything they are taking" says Dr. Beth Abramson, Heart and Stoke Foundation spokesperson. "Through my own research on complementary and alternative medicines I know that sharing that information is critical, but often doesn't
happen."

"The way the body metabolizes medications and foods can result in a drug being either less effective or too potent - and this can have life or death consequences," says Chaytor, a nurse practitioner in medical cardiology with the Calgary Health Region who prescribes medications. A drug's potency can be affected by many factors including genetics, age, gender, disease states, diet, or social factors. A single glass of grapefruit juice can increase or,less commonly, decrease the level of a drug in your blood.

<<
Some potentially dangerous interactions include
----------------------------------------------------------------------------------------------------------------------------------
Medication                                                                  Food/herbal product
----------------------------------------------------------------------------------------------------------------------------------
Medications for high blood pressure                              Grapefruit and grapefruit juice
----------------------------------------------------------------------------------------------------------------------------------
Medications for irregular heart                                      Grapefruit and grapefruit juice
rhythms
----------------------------------------------------------------------------------------------------------------------------------
Monoamine Oxidase (MAO)                                         Foods high in tyramine (such
inhibitors                                                                    as beer, wine, certain cheeses,
                                                                                 and sausages)
---------------------------------------------------------------------------------------------------------------------------------
Warfarin (an anticoagulant)                                          Grapefruit and grapefruit juice
---------------------------------------------------------------------------------------------------------------------------------
Warfarin                                                                     Food with vitamin K (such as
                                                                                 liver, broccoli, Brussel sprouts,
                                                                                 green leafy vegetables)
--------------------------------------------------------------------------------------------------------------------------------
Warfarin                                                                     Ginkgo biloba
--------------------------------------------------------------------------------------------------------------------------------
Warfarin                                                                     Ginseng
--------------------------------------------------------------------------------------------------------------------------------
Anticoagulants (blood thinners)                                    Papaya extract
------------------------------------------------------------------------------------------------------------------------------
Anticoagulants (blood thinners)                                    Devil's claw
-------------------------------------------------------------------------------------------------------------------------------
Anticoagulants (blood thinners)                                    Smoking cigarettes
-------------------------------------------------------------------------------------------------------------------------------
>>

For example, smokers on anticoagulant medications may not think to tell their physician they are cutting down or quitting. But smoking makes these medications less effective, so physicians prescribe smokers an increased dosage. If a patient quits, the dose will be too high - potentially putting the patient's health at risk.

Herbal preparations, like such as garlic supplements, may seem harmless but they may interact with blood pressure or anticoagulant medications. That is why it is important to always tell your doctor or healthcare provider about all supplements you are taking.

Chaytor looked at the CYP450 system - a group of proteins found mostly in the part of the liver where metabolism takes place. These proteins can be directly affected by the consumption of certain foods and herbal remedies and can either increase or decrease the effectiveness of a drug.

"It's important that clinicians are well-informed about these interactions and educate their patients," says Chaytor.

The Heart and Stroke Foundation ( www.heartandstroke.ca ) is a leading funder of heart and stroke research in Canada. The Foundation's mission is to improve the health of Canadians by preventing and reducing disability and death from heart disease and stroke through research, health promotion and advocacy.
 


Goan Voice designed and compiled by Demerg Systems India for GOACOM
Campal Trade Centre, Next to Military Hospital, Campal, Panjim, Goa-403001
Tel: +91
832 2420797, Email: